Alert archive / Iowa / Wind Advisories in 2022
Wind Advisory 6, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Apr 23, 2022, 3:26 AM CDT for 7 counties in Iowa; 4 counties in Minnesota. It took effect at Apr 23, 2022, 9:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2022, 3:26 AM CDT (08:26 UTC)
- In effect from
- Apr 23, 2022, 9:00 AM CDT
- Expired
- Apr 23, 2022, 9:02 PM CDT
- In force
- 12 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 468 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 516 m²/s²
- 0-3 km storm-relative helicity
- 778 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
325 WWUS73 KARX 230826 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 326 AM CDT Sat Apr 23 2022 IAZ008>010-018-019-029-030-MNZ086-087-094-095-231630- /O.NEW.KARX.WI.Y.0006.220423T1400Z-220424T0400Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 326 AM CDT Sat Apr 23 2022 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 11 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 9 AM this morning to 11 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Zapotocny
3 follow-up statements
904 WWUS73 KARX 231600 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1100 AM CDT Sat Apr 23 2022 IAZ008>010-018-019-029-030-MNZ086-087-094-095-240000- /O.CON.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 1100 AM CDT Sat Apr 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts of 45 to 50 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 11 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
422 WWUS73 KARX 232002 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 302 PM CDT Sat Apr 23 2022 IAZ008>010-018-019-029-030-MNZ086-087-094-095-240400- /O.CON.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 302 PM CDT Sat Apr 23 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. The highest wind gust so far this afternoon was a 47 mph near Kasson, MN. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 11 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Boyne
150 WWUS73 KARX 240202 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 902 PM CDT Sat Apr 23 2022 IAZ008>010-018-019-029-030-MNZ086-087-094-095-240315- /O.CAN.KARX.WI.Y.0006.000000T0000Z-220424T0400Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Oelwein, Elkader, Dodge Center, Rochester, Austin, and Preston 902 PM CDT Sat Apr 23 2022 ...WIND ADVISORY IS CANCELLED... Wind speeds and gusts have diminished across the area. Therefore the Wind Advisory has been cancelled. Winds gust of 35 to 40 mph are possible through the next couple of hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Apr 22, 9:50 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, Apr 22, 9:50 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 950 PM CDT Fri Apr 22 2022 .DISCUSSION...(Tonight through Friday) Issued at 200 PM CDT Fri Apr 22 2022 Key Messages: - Scattered storms Sat: Strong/Severe risk - Windy Weekend - Cold start to the new week * PERIODS OF STORMS THRU SAT NIGHT: strong/severe risk Sat aft/evening Tonight: Broad area of mostly warm air advection fueled showers/isold storms across the area this afternoon, lifting northeast. The pcpn will continue to push that way, ahead of a warm front tracking north from its parent sfc low (lifting northeast out of the southern rockies). Push of the low level jet/moisture transport into/across the warm front could fire off more storms later tonight, but meso models generally not overly excited at the prospect and/or propose it farther north of the local forecast area. Instead, expecting a break from the wet roughly from 06z to at least 18z Sat. Sat afternoon/evening: models in fairly good agreement with developing a north-south running prefrontal line of convection by 21z atop the forecast area. Strong low level warming with stout cap indicated per bufkit soundings between 800:850 mb. There is a ribbon of moisture transport and some 600:700 mb frontogenetic lift that could be enough to spark this line of convection - mid level/ACCAS line of showers/storms. Rain cooled air could enhance the wind gusts. Pretty skinny CAPE and dry air sub cloud layer for limited/if any small hail threat. Of more interest will be the line of convection progged to spark on the storm system's cold front, likely encroaching some areas west of the Mississippi River by mid to late evening. Stronger forcing as the leading edge of the upper level shortwave trough pushes in from the west along with stronger/deeper frontogenetic response. Strong wind shear around the front, dominated by the 0-1km layer. CAPE is the limiting factor with perhaps only 500 J/kg of MUCAPE by the time this line would track in. Will be awfully hard to support any kind of strong/deep updraft with the limited instability and that strong shear. That said, still see some potential for a few strong, possible severe storms...mainly west of the mississippi river and during the evening hours. Wind the primary threat. * WINDY WEEKEND The weekend storm system will bring relatively strong, gusty winds both coming and going. Strong southeasterly fetch today swinging to the south later tonight as the system's warm front lifts northward. Daytime mixing suggests mid 30 kts possible Sat. Cold front then pushes east overnight Sat with the low exiting into southeast Canada/weakening pressure gradient later Sunday night...winds swing west/northwest. Bufkit soundings mid 30 kts mixdown much of the day Sunday. The EC ensembles are a little beefier...pushing gusts of 40+ kts on average Sat/Sun for KRST. Clouds will limit the mixing a bit. All in all, a blend of pure gradient winds with periods of stronger mixing promoting higher wind gusts. Any storm related interaction could push out a few higher gusts too. Looks like we could flirt with Wind Advisory criteria at times over the weekend - likely moreso with gusts than sustained winds. Confidence not high enough to issue now, rather will monitor and watch evolution. * COLD START TO NEW WEEK: back to below normal temps Strong push of low level cold air post the weekend storm system, with 850 mb temps progged to fall as cold as -10 C by 00z Tue. NAEFS and ECMWF 850 mb temp anomalies around -2.5. In addition, ALL the EC ensemble members suggest high temps will be at least 10 to 15 degrees below the late April normals for Mon and Tue. Brrr. Hope you didn't put those coats in the back of the closet after the balmy Sat. Some moderation in temps expected by the middle to latter part of next week, but trends favoring at or below normal. Some hope in recent models runs for ridge building by the weekend...wait and see on that. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 950 PM CDT Fri Apr 22 2022 Expect improvement of LIFR/IFR/MVFR conditions overnight as a warm front lifts north and winds become southerly, although there are some differences in model guidance in how fast the improvement occurs. A few showers/storms are possible late Sat morning into early afternoon with potential for a period of MVFR ceilings, but higher chances for showers/storms will hold off until late afternoon and evening. Given uncertainty in timing/coverage of thunder, only included SHRA for now. LLWS will persist overnight before southerly winds increase to 15-25 kts on Saturday with gusts of 30-40 kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...JM
Hazardous weather outlook, Apr 22, 1:48 PM CDT, 13 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 148 PM CDT Fri Apr 22 2022 WIZ017-029-032>034-041>044-053>055-061-232300- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 148 PM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of southwest into central Wisconsin. .DAY ONE...Tonight Isolated storms are possible. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday night. A few could be strong with gusty winds and small hail. Windy Saturday and Sunday with gusts up to 40 mph at times. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-232300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- 148 PM CDT Fri Apr 22 2022 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms Saturday night. A few will be strong, possibly severe, with damaging wind and hail as the main threats. Windy Saturday and Sunday with gusts up to 45 mph at times. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Saturday evening. Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:57 PM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 63 min |
| Apr 23, 1:58 PM CDT | Special Weather Statement | ARX | Wabasha | 32 min |
Nearby
Wind Advisories in Iowa, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.